MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO 25MM NEEDLE (BOX OF 5; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO 25MM NEEDLE (BOX OF 5; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN917317
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
There was an issue with the needle not coming through.Additional information: the patient was in full cardiac arrest so i notified the doctor that i was going to insert an io in the left proximal tibia.I felt for my landmark.I inserted the io needle but was unable to detach the insertion device.There was another iv nurse at the bedside and she was unable to detach as well.I could not connect a syringe so i gave a pink needle to the other nurse and she inserted it in the right tibia.I removed the needle from the left tibia and saved it as i believe it was faulty.The nurse was able to give the meds through the other io needle.The patient expired, he was a cardiac arrest in the ed.No interventions were required another io was used without any incident.The clinical coordinator of emergency services/chief paramedic stated, from looking in this i do not believe that this incident with the i/o had any bearing on the patient's outcome another i/o was placed within minutes of identifying the issue with the first needle.
 
Event or Problem Description
There was an issue with the needle not coming through.The patient was in full cardiac arrest so i notified the doctor that i was going to insert an io in the left proximal tibia.I felt for my landmark.I inserted the io needle but was unable to detach the insertion device.There was another iv nurse at the bedside and she was unable to detach as well.I could not connect a syringe so i gave a pink needle to the other nurse and she inserted it in the right tibia.I removed the needle from the left tibia and saved it as i believe it was faulty.The nurse was able to give the meds through the other io needle.The patient expired, he was a cardiac arrest in the ed.No interventions were required another io was used without any incident.The clinical coordinator of emergency services/chief paramedic stated, from looking in this i do not believe that this incident with the i/o had any bearing on the patient's outcome another i/o was placed within minutes of identifying the issue with the first needle.
 
Additional Manufacturer Narrative
Qn#: (b)(4).The manufacturing dhr file was reviewed.No recorded results of manufacturing issues or anomalies were reported.The customer returned one ez-io 25mm needle stylet for evaluation; the cannula was not returned.Visual inspection of the stylet did not reveal any defects or anomalies.The needle stylet had an outer diameter of 0.05090" (micrometer: ref-0002639), which is within the specifications of 0.0505"-0.0515" per stylet product drawing 1431 rev.01.Dimensional inspection of the needle cannula could not occur as it was not returned for investigation.A lab inventory 25 mm needle cannula was able to be attached to the returned needle stylet.The complete needle set was then subjected to simulated sawbone insertions using a lab inventory 9058 driver.This functional test is used to determine whether the returned device functions properly when drilled into a medium and/or hard bone.Two sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.The needle set was able to drill into the medium and hard sawbone with no issues.Additionally, the needle stylet was able to be unscrewed and removed from the needle cannula after drilling into both saw bones.Certificate of compliance (part of dhr) certifies that the aforementioned lot meets the viant quality system requirements and specifications.This product has been manufactured and controlled by viant in accordance with the fda qsr and iso 13485:2016.A review of the certificate of conformance/device history record found that the needle set passed all the release criteria.The device was released in 07/2020 and is under 1 year old.Corrective action is not required at this time as the probable cause could not be determined based upon the information provided and without the needle cannula returned for evaluation.No functional issues were found with the returned 25 mm needle stylet.Without the needle cannula to evaluate, the complaint could not be confirmed, and the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend on reports of this nature.

Brand Name
EZ-IO 25MM NEEDLE (BOX OF 5
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
MDR Report Key11246087
Report Number3011137372-2021-00004
Device Sequence Number19721788
Product Code FMI
UDI-Device Identifier10801902170337
UDI-Public10801902170337
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K091140
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model NumberIPN917317
Device Catalogue Number9001-VC-005
Device Lot Number6981191
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2021
Initial Date Received by Manufacturer 01/05/2021
Supplement Date Received by Manufacturer02/24/2021
Initial Report FDA Received Date01/28/2021
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1